Virginia, 2016

Winter Storm and Strong Wind in Virginia, February 14 to 16, 2016

February 14 to 16, 2016 · NWS RNK · 31 events in 27 counties and zones

S. into New England.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong winter storm took a favorable track for heavy snow and a wintry mix, moving from the southeast U.S. into New England. This resulted in widespread heavy snow across southwest Virginia. In the mountains, snowfall in excess of 6-10 inches was common with small amounts of freezing rain. East of the Blue Ridge, while some locations did get up to 6 inches of snow, the freezing rain amounts were far more significant. In the wake of the storm, strong winds were seen through the region. Coupled with the icy conditions, this led to numerous traffic accidents and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 14, 9:39 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 14, 9:39 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EST SUN FEB 14 2016

.SYNOPSIS...
COLD HIGH PRESSURE MOVES EAST AND OFF THE MID ATLANTIC COAST BY
TONIGHT. A WARM FRONTAL BOUNDARY WORKS TOWARD THE TENNESSEE VALLEY
BY THIS EVENING WITH SNOW MOVING INTO THE MOUNTAINS. BY
MONDAY...LOW PRESSURE WORKS FROM THE LOWER MISSISSIPPI VALLEY TO
THE SOUTHERN APPALACHIANS. WITH COLD AIR IN PLACE EXPECT SNOW
CHANGING TO A WINTRY MIX MONDAY INTO MONDAY NIGHT. THIS SYSTEM
MOVES EAST BY TUESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 939 AM EST SUNDAY...

WINTER STORM WARNINGS IN EFFECT FROM 4 PM UNTIL NOON ON TUESDAY.

LIGHT SNOW WILL DEVELOP THIS AFTERNOON FROM THE MOUNTAIN EMPIRE
OF SOUTHWEST VIRGINIA INTO NORTHWEST NORTH CAROLINA...THEN
SHIFTING IN BANDS EAST ACROSS THE NEW RIVER VALLEY INTO THE
PIEDMONT TONIGHT. ADJUSTED TEMPERATURES WITH SURFACE OBS AND
LEANED LATE MORNING TEMPERATURES INTO THIS AFTERNOON TOWARDS THE
LAMP GUIDANCE. MADE SOME MINOR ADJUSTMENT ON POPS...WEATHER AND
SNOWFALL FOR THIS AFTERNOON INTO TONIGHT.

AS OF 400 AM EST SUNDAY...

WIND CHILL ADVISORY CANCELLED EARLY AS WINDS HAVE DROPPED FOR MOST
OF THE AREA TO BELOW 5 MPH. ONLY AREAS WITH NEAR WIND CHILL ADVISORY
LEVELS ARE ELEVATIONS ABOVE 3500 FT LIKE HOT SPRINGS...SO MAJORITY
OF THE AREA WILL STAY WARMER...THAN -5F THROUGH THE MORNING.

NOW OUR EYES FOCUS ON THE WINTER STORM THREAT TAKING SHAPE OVER THE
MIDDLE PART OF THE COUNTRY EARLY THIS MORNING. MODELS SHOW DECENT
AGREEMENT IN BRINGING LIGHT SNOW TOWARD THE MOUNTAIN EMPIRE OF SW VA
INTO NW NC BY LATE AFTERNOON...THEN SHIFTING IN BANDS EAST ACROSS
THE NEW RIVER VALLEY INTO THE PIEDMONT. AIRMASS WILL STAY VERY COLD
WITH THERMAL PROFILE STAYING BELOW ZERO THROUGH 12Z MONDAY. HENCE
WILL SEE SNOW THROUGH TONIGHT. QUESTION REMAINS ON HOW ANY MESOSCALE
BANDS WILL LINE UP. MODELS FAVOR A MTN EMPIRE TO ALLEGHANY HIGHLAND
CORRIDOR FOR HEAVIER SNOW BAND POTENTIAL BY MIDNIGHT TONIGHT.
SMALLER BAND SHOULD SLIDE EAST TO THE PIEDMONT THROUGH THE NIGHT.
THIS ARCTIC AIRMASS IN PLACE SHOULD START THE SNOW TO LIQUID RATIOS
PRETTY HIGH IN THE 20:1 RANGE...DROPPING TOWARD 15:1 BY 12Z MONDAY.

SNOWFALL TOTALS LATE THIS AFTERNOON THROUGH TONIGHT WILL RANGE FROM
6 TO 10 INCHES WEST OF THE BLUE RIDGE TO 2 TO 5 INCHES EAST.

WE HAVE GONE WITH A WINTER STORM WARNING TO ACCOUNT FOR SNOW IN THE
WEST...WITH MIX OF SNOW/SLEET AND FREEZING RAIN IN THE EAST. MORE
DETAILS ON THE WINTRY MIX PART OF THE STORM WILL BE MENTIONED IN
THE SHORT TERM DISCUSSION BELOW.

LOOK FOR INCREASING CLOUDS TODAY WITH HIGHS IN THE LOWER TO MID 20S
WEST TO UPPER 20S EAST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM EST SUNDAY...

STARTING THE PERIOD IN THE MIDDLE OF A WINTER STORM. THE BAND OF
ISENTROPIC LIFT NORTH OF A WARM FRONT TO OUR SOUTH SHOULD CONTINUE
INTO THE AFTERNOON. MOST AREAS SHOULD STILL SEE SNOW AT 12Z MON
AS THE ENTIRE COLUMN OF THE SOUNDING IS BELOW FREEZING THROUGHOUT
THE CWA. LEANING TOWARD THE COLDER NAM FOR TEMPERATURES AND THE
GFS FOR STORM TRACK AND QPF...SHOULD SEE PRECIPITATION CHANGING TO
SLEET ACROSS THE PIEDMONT AND SOUTHSIDE AROUND MIDDAY OR EARLY
AFTERNOON...GRADUALLY WORKING ITS WAY NORTH AND WEST TOWARD THE
BLUE RIDGE AS THE DAY PROGRESSES. STILL CONCERNED GIVEN THE
INTENSITY OF THE ANTECEDENT ARCTIC COLD AIR MASS...THAT IT WILL
NOT RECOVER AS QUICKLY AS THE MODELS INDICATE...ESPECIALLY THE
GFS. LIKE THE WAY THE NAM HOLDS ONTO THE COLD LAYER AT THE
SURFACE...EVEN ACROSS SOUTHSIDE...WELL INTO EARLY TUESDAY MORNING.

A DECREASE IN PRECIPITATION APPEARS LIKELY MONDAY EVENING AS THE
BEST ISENTROPIC LIFT SHIFTS NORTH IN RESPONSE TO INCREASING MID-
LEVEL WARM ADVECTION AS A SOUTHERN STREAM SHORT WAVE INDUCES A
DEEPENING AREA OF LOW PRESSURE ACROSS THE CUMBERLAND PLATEAU. A
DRY SLOT IS EVIDENT AMONG MOST MODELS...SPREADING INTO THE REGION
FROM THE NC FOOTHILLS/PIEDMONT AREA DURING THE EVENING. THIS WILL
RESULT IN A DECREASE IN SYNOPTIC-SCALE INDUCED
PRECIPITATION...RESULTING IN MUCH OF THE AREA SEEING A CHANGE OVER
TO FREEZING DRIZZLE DURING THE EVENING.

OVERNIGHT...INTO TUESDAY MORNING...THE MAIN SYNOPTIC SYSTEM LIFTS
THROUGH THE REGION AS THE SURFACE LOW MOVES NORTH INTO THE EASTERN
OH VALLEY. QPF IS HIGHEST DURING THIS TIME FRAME...AVERAGING
AROUND 1/2 INCH FOR MUCH OF THE CWA. BY THIS TIME...PRECIPITATION
SHOULD BE MOSTLY SNOW/SLEET GREENBRIER VALLEY/I-64 AREA...SLEET
NEW RIVER VALLEY...SLEET/FREEZING RAIN/RAIN FAR SW VA...AND
FREEZING RAIN/RAIN PIEDMONT/SOUTHSIDE. WILL NEED TO WATCH THIS
PERIOD VERY CAREFULLY IF WARMING IS NOT AS ADVERTISED OR GREATER
THAN EXPECTED...AS THIS WILL RESULT IN SUBSTANTIAL CHANGES IN
AMOUNTS OF SNOW/SLEET/ICE.

EXPECTING ALL SNOW MOST AREAS THROUGH 18Z MON...THEN
SNOW/SLEET/FREEZING RAIN ENCROACHING FROM THE S/SE/SW REMAINDER OF
THE PERIOD...HAVE USED TOP DOWN PROCEDURE FOR 18Z MON
ONWARD...AND GENERALLY SNOW AMOUNTS FROM QPF AND THICKNESS AFTER
18Z. GIVEN CONSIDERATION FOR SLEET ACCUMULATIONS...HAVE LOWERED
SNOW/LIQUID RATIOS TO MUCH LESS THAN 10/1 DURING THE LATER HALF OF
THE EVENT. ALL OF THIS IN CONSIDERATION...HAVE ISSUED A WINTER
STORM WARNING FOR THE ENTIRE CWA AS NOTED ABOVE AS IN AREAS WHERE
THE SNOW ACCUMULATIONS DO NOT MEET CRITERIA...SNOW/SLEET/ICE
ACCUMULATIONS SHOULD.

QUICKLY ON THE HEELS OF THE MAIN WEATHER SYSTEM IS A STRONG
ALBERTA CLIPPER THAT APPEARS DESTINED TO BRING ADDITIONAL SNOWFALL
TO THE REGION...ESPECIALLY WEST OF THE BLUE RIDGE. AS ONE WOULD
TYPICALLY EXPECT FROM THIS TYPE OF SYSTEM...THE BULK OF THE
SNOWFALL WILL BE ACROSS THE ALLEGHANYS DOWN THROUGH THE CUMBERLAND
MOUNTAINS OF SW VA INTO THE BLUE RIDGE MOUNTAINS OF NORTHWEST NC.
AN ADDITIONAL 1-4 INCHES OF SNOW APPEARS POSSIBLE AS A RESULT OF
THIS CLIPPER.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND MOSTLY BELOW
FREEZING MONDAY...CLOSER TO NORMAL VALUES FOR TUE-WED. NO
SIGNIFICANT WARMING IS EXPECTED THROUGH THIS PERIOD BY ANY MEANS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 530 AM EST SUNDAY...

A QUIETER WEATHER PERIOD...AND POTENTIALLY WARMER. NORTHWEST FLOW
ALOFT REMAINS OVER THE REGION...SO AM RELUCTANT TO INDICATE TOO
MUCH WARMING. MAIN FOCUS THIS MORNING WAS ON THE WINTER STORM...SO
NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM FORECAST AT THIS
TIME.

PREVIOUS VALID DISCUSSION...

CHILLY HIGH PRESSURE BUILDS OVERHEAD AND TO THE NORTH EARLY
THURSDAY RESULTING IN A COLD BUT DRY START WITH LOWS 20S TO A FEW
TEENS VALLEYS. SHORTWAVE RIDGING BUILDS IN LATER THURSDAY AND
LINGERS INTO FRIDAY BEFORE THE NEXT TROUGH AND ASSOCIATED COLD
FRONT ARRIVE FOR DAY 7. WITH GRADUAL WARMING ALOFT ON THURSDAY
SHOULD SEE TEMPS RETURN TO MORE SEASONAL LEVELS UNDER SUNSHINE
BEFORE MUCH WARMER AIR SURGES IN FRIDAY INTO SATURDAY AHEAD OF THE
FRONT. THIS SHOULD FINALLY PUSH HIGHS INTO THE 40S AND 50S UNDER
INCREASING RETURN SW FLOW FRIDAY...AND POSSIBLY 50S TO NEAR 60
PIEDMONT SATURDAY DESPITE MORE CLOUDS AND PERHAPS A FEW MOUNTAIN
RAIN SHOWERS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AS OF 538 AM EST SUNDAY...

VFR ANTICIPATED THROUGH LATE SUNDAY AFTERNOON WITH HIGH CLOUDS
BECOMING MID DECK BY 12Z THEN LOW END VFR BY 18-22Z.

WARM FRONT AND SNOW WILL MOVE INTO THE WESTERN AREAS BY 22Z...AND
SHIFT EAST BY THE END OF THIS TAF PERIOD. LOOK FOR VSBYS/CIGS TO
DROP TO MVFR AND LOWER ESPECIALLY WEST OF THE BLUE RIDGE BY
06Z...WITH IFR CIGS/VSBYS SPREADING EAST OVERNIGHT.

WINDS LIGHT OR FROM THE NW SWING TO THE EAST AND SOUTHEAST SUNDAY
AFTERNOON...SOME GUSTS OVER BLF TO 20KTS AFTER 00Z MON.

EXTENDED DISCUSSION...

EXPECT SNOW SWITCHING TO SLEET/FREEZING RAIN MONDAY WITH THIS MIX
INTO MONDAY NIGHT AND EARLY TUESDAY. MVFR TO IFR CIGS/VSBYS TO
REMAIN. SOME RAIN IS EXPECTED AT LEAST DAN/BLF AS WARMER SURGE OF
AIR RIDES IN TUESDAY.

THIS STORM EXITS TUESDAY AFTERNOON...BUT IS FOLLOWED QUICKLY BY A CLIPPER
SYSTEM THAT MAY IMPACT THE AREA FOR TUESDAY NIGHT-WEDNESDAY...POSSIBLY
RESULTING IN THE CONTINUATION OF POOR FLYING CONDITIONS.

HIGH PRESSURE BUILDS IN THURSDAY WITH VFR RETURNING.

&&

.CLIMATE...
COLDEST AIR OF THE SEASON HAS SETTLED OVER THE MID ATLANTIC
REGION. SEVERAL RECORD LOW MAX TEMPERATURES AND LOW TEMPERATURES
ARE POSSIBLE. BELOW ARE THE CURRENT RECORDS FOR SUNDAY 2/14.
LOOKS LIKE BLF TIED A RECORD LOW FOR 2/13.

SUNDAY 02/14/2016
SITE   MINT YEAR  LOMAX YEAR
KBLF     5 1971     16 1960
KDAN    15 1986     32 1986
KLYH     4 1899     24 1905
KROA    10 1943     26 1986
KRNK    -2 1969     24 1986

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR VAZ007-009>020-022>024-032>035-043>047-058-
     059.
NC...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR NCZ001>006-018>020.
WV...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR WVZ042>044-507-508.

&&

SYNOPSIS...JH/WP
NEAR TERM...KK/WP
SHORT TERM...RAB
LONG TERM...JH
AVIATION...PM/WP
CLIMATE...CF
Hazardous weather outlook, Feb 14, 4:26 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 AM EST SUN FEB 14 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-150930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
426 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-150930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
426 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm, 4 strong wind. Local standard time, as filed.

Winter Storm, Grayson

When
February 14, 11:25 AM EST to February 16, 3:00 AM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 10 inches were observed across several locations in the county. The highest accumulation was in the Elk Creek area where 9.5 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Smyth

When
February 14, 11:45 AM EST to February 16, 2:00 AM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snowfall amounts between 4 to 5 inches were observed across several locations in the county. The highest accumulation was in the Marion area where 5 inches was measured. Strong winds after the storm caused 181 power outages in the county.

Winter Storm, Tazewell

When
February 14, 12:15 PM EST to February 16, 2:00 AM EST
Where
Tazewell forecast zone
Reported by
Public
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 8 inches were observed across several locations in the county. The highest accumulation was in the Cedar Bluff area where 8 inches was measured. Small amounts of sleet were also observed with this storm.

Winter Storm, Carroll

When
February 14, 1:00 PM EST to February 16, 3:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 7 inches were observed across several locations in the county. The highest accumulation was in the Hillsville area where 6.5 inches was measured. Sleet and freezing rain were also observed with this storm with the highest total being a quarter of an inch of ice accumulation in Fancy Gap. Strong winds after the storm caused 491 power outages in the county.

Winter Storm, Wythe

When
February 14, 1:45 PM EST to February 16, 3:00 AM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 8 inches were observed across several locations in the county. The highest accumulation was in the Rural Retreat area where 7.5 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm. State troopers responded to six traffic accidents within the county.

Winter Storm, Bland

When
February 14, 2:00 PM EST to February 16, 3:00 AM EST
Where
Bland forecast zone
Reported by
Broadcast Media
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 9 inches were observed across several locations in the county. The highest accumulation was in the Rocky Gap area where 9 inches was measured.

Winter Storm, Giles

When
February 14, 3:00 PM EST to February 16, 3:00 AM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snowfall amounts between 8 to 11 inches were observed across several locations in the county. The highest accumulation was in the Pearisburg area where 11 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Pulaski

When
February 14, 3:00 PM EST to February 16, 3:00 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Snowfall amounts between 8 to 10 inches were observed across several locations in the county. The highest accumulation was in the Draper area where 10 inches was measured. Strong winds after the storm caused 103 power outages in the county.

Winter Storm, Craig

When
February 14, 4:00 PM EST to February 16, 5:00 AM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 9 inches were observed across several locations in the county. The highest accumulation was in the Valley Mill area where 9 inches was measured.

Winter Storm, Floyd

When
February 14, 4:00 PM EST to February 16, 3:00 AM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 8 inches were observed across several locations in the county. The highest accumulation was in the Floyd area where 8 inches was measured. Strong winds after the storm caused 95 power outages in the county.

Winter Storm, Patrick

When
February 14, 4:00 PM EST to February 16, 3:00 AM EST
Where
Patrick forecast zone
Reported by
CoCoRaHS
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 6 inches were observed across several locations in the county. The highest accumulation was in the Meadows of Dan area where 5.5 inches was measured. Significant freezing rain reports of a quarter inch of ice or greater were also received with the highest amount being four tenths of an inch of ice near Buffalo Ridge. Moderate post frontal winds caused multiple ice covered power lines to fall. Appalachian Power reported as of 10:45 Tuesday morning that 1,500 customers were without power in the county.

Winter Storm, Montgomery

When
February 14, 4:30 PM EST to February 16, 4:00 AM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snowfall amounts between 8 to 11 inches were observed across several locations in the county. The highest accumulation was in the Elliston area where 10.2 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm. 919 customers lost power as a result of this storm.

Winter Storm, Alleghany

When
February 14, 5:00 PM EST to February 16, 7:00 AM EST
Where
Alleghany forecast zone
Reported by
Public
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 7 inches were observed across several locations in the county. The highest accumulation was in the Covington area where 7 inches was measured. Strong winds after the storm caused 414 power outages in the county.

Winter Storm, Botetourt

When
February 14, 5:00 PM EST to February 16, 7:00 AM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 9 inches were observed across several locations in the county. The highest accumulation was in the Springwood area where 9 inches was measured.

Winter Storm, Franklin

When
February 14, 5:00 PM EST to February 16, 5:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall amounts between 4 to 7 inches were observed across several locations in the county. The highest accumulation was in the Rocky Mount area where 7 inches was measured. Small amounts of sleet were also observed with this storm. Moderate winds combined with some likely under-reported icing contributed to over 11,000 customers losing power.

Winter Storm, Roanoke

When
February 14, 5:00 PM EST to February 16, 5:00 AM EST
Where
Roanoke forecast zone
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 10 inches were observed across several locations in the county. The highest accumulation was in the Bent Mountain area where 9.9 inches was measured. Significant amounts of freezing rain and sleet, accounting for up to four tenths of an inch of ice were also reported in areas near Roanoke. State police responded to 68 vehicle crashes and 64 disabled vehicles during the event. A transformer explosion in suburban Roanoke combined with strong winds after the front moved through contributed to more than 17,000 customers losing power.

Winter Storm, Henry

When
February 14, 5:30 PM EST to February 16, 4:00 AM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall amounts averaged four inches across the county.

Winter Storm, Bedford

When
February 14, 6:00 PM EST to February 16, 7:00 AM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 9 inches were observed across several locations in the county. The highest accumulation was in the town of Bedford where 11 inches was measured. Moderate post frontal winds combined with likely under reported icing contributed to more than 1,600 customers in the county losing power.

Winter Storm, Pittsylvania

When
February 14, 6:00 PM EST to February 16, 7:00 AM EST
Where
Pittsylvania forecast zone
Reported by
CoCoRaHS
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall amounts between 2 to 5 inches were observed across several locations in the county. The highest accumulation was in the Pittsville area where 4.3 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm. 1588 customers lost power as a result of this storm.

Winter Storm, Bath

When
February 14, 6:15 PM EST to February 16, 8:00 AM EST
Where
Bath forecast zone
Reported by
Emergency Manager
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 8 inches were observed across several locations in the county. The highest accumulation was in the Warm Springs area where 8 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Rockbridge

When
February 14, 6:15 PM EST to February 16, 8:00 AM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 7 inches were observed across several locations in the county. The highest accumulation was in the Raphine area where 7 inches was measured.

Winter Storm, Campbell

When
February 14, 6:30 PM EST to February 16, 7:00 AM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall amounts between 3 to 8 inches were observed across several locations in the county. The highest accumulation was in the Concord area where 8 inches was measured. A report of a quarter of an inch of freezing rain was also reported in Rustburg. Strong winds after the storm caused 305 customers to lose power in the City of Lynchburg.

Winter Storm, Halifax

When
February 14, 6:30 PM EST to February 16, 8:00 AM EST
Where
Halifax forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Three inches of snow mixed with sleet and a tenth of an inch of freezing rain.

Winter Storm, Amherst

When
February 14, 6:45 PM EST to February 16, 8:00 AM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 8 inches were observed across several locations in the county. The highest accumulation was in the Oronco area where 7.6 inches was measured. Strong winds after the storm caused 268 power outages in the county.

Winter Storm, Appomattox

When
February 14, 6:45 PM EST to February 16, 8:00 AM EST
Where
Appomattox forecast zone
Reported by
911 Call Center
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Four to six inches of snow along with a quarter inch of ice accretion was reported across the county. This contributed to several accidents and disabled vehicles.|On Route 460 a car veered off the road and overturned. All 5 passengers were taken to the hospital for injuries; two adults, and three children.

Winter Storm, Charlotte

When
February 14, 6:45 PM EST to February 16, 8:00 AM EST
Where
Charlotte forecast zone
Reported by
COOP Observer
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall amounts between 2 to 3 inches were observed across several locations in the county. The highest accumulation was in the Keysville area where 3 inches was measured. The snow then changed to freezing rain resulting in accumulations up to 3/8ths of an inch.

Winter Storm, Buckingham

When
February 14, 7:00 PM EST to February 16, 8:00 AM EST
Where
Buckingham forecast zone
Reported by
Emergency Manager
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall amounts averaged two inches across the county, before the precipitation changed to freezing rain. Up to a quarter of an inch of ice accmulation fell on top of the snow.

Strong Wind, Roanoke

When
February 16, 4:30 AM EST to 10:45 AM EST
Where
Roanoke forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds knocked down multiple trees blocking many roads and causing many closures. Multiple accidents were also reported due to these fallen trees and slick conditions. A large fallen tree also displaced seven people from their homes after a large tree fell on an apartment building. Numerous ice covered power lines were compromised causing over 17,000 power outages throughout the city and county.

Strong Wind, Henry

When
February 16, 7:00 AM EST to 8:00 AM EST
Where
Henry forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Post frontal winds knocked down ice covered trees, blocking many roads across the county. Many power lines also came down in the storm. Appalachian Power reported nearly 4,500 customers were without power as of 10:45 AM on Tuesday morning.

Strong Wind, Campbell

When
February 16, 9:00 AM EST to 11:00 AM EST
Where
Campbell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Post frontal winds knocked down trees and power lines across the county. Over 800 customers were without power.

Strong Wind, Botetourt

When
February 16, 10:00 AM EST to 11:00 AM EST
Where
Botetourt forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Post frontal winds knocked down trees across the county. 536 customers lost power as a result of these winds on frozen over power lines.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620501, 620511, 620499, 620492, 620512, 620390, 620498, 620508, 620494, 620496, 620506, 620505, 620375, 620391, 620497, 620509, 620504, 620383, 620507, 620381, 620510, 620393, 620503, 620376, 620378, 620493, 620392, 620528, 620525, 620524, 620522.